Alert archive / Louisiana / Flash Flood Warnings in 2001

Flash Flood Warning 3, NWS New Orleans, LA

March 3, 2001Saint Tammany Parish, Louisiana; Pearl River County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Mar 3, 2001, 1:40 AM CST for Saint Tammany Parish, Louisiana; Pearl River County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2001, 1:40 AM CST (07:40 UTC)
Expired
Mar 3, 2001, 4:30 AM CST
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Saint Tammany Parish, LA, Pearl River County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2001-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2001-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 030742
FFWNEW
LAC103-MSC109-031030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
140 AM CST SAT MAR 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF COVINGTON
  PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF POPLARVILLE

* UNTIL 430 AM CST

* AT 130 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED A NEARLY
  STATIONARY LINE OF SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL 
  RAIN ACROSS WESTERN AND NORTHERN ST TAMMANY PARISH INTO PEARL
  RIVER COUNTY...FROM MANDEVILLE AND ABITA SPRINGS TO JUST NORTH OF
  PICAYUNE TO POPLARVILLE. 

  DOPPLER RADAR RAINFALL ESTIMATES INDICATE ONE TO TWO INCHES OF 
  RAIN HAS FALLEN SINCE 1030 PM...AND AN ADDITIONAL ONE TO THREE 
  INCHES OF RAIN CAN BE EXPECTED IN THE WARNING AREA THROUGH 430 AM.
  THIS ADDITIONAL HEAVY RAIN WILL PRODUCE FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW UENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 9:40 PM CST, 4 hours earlier.

Area forecast discussion, Mar 2, 9:40 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
940 PM CST FRI MAR 2 2001

0300Z SURFACE ANALYSIS SHOWS QSTNRY FRONT FRM KPIB TO KMCB-JUST E OF
KLCH TO TEXAS COASTAL WATERS. CANNOT FIND A CLOSED LOW AS BUT AN
ELONGATED OPEN TROUGH FROM KMCB TO KBRO. MODELS CONTINUE TO DEPICT A
LOW OVER S CENTRAL LOUISIANA BY 12Z SAT. DONT HAVE A STRONG FEELING
FOR THIS DEVELOPMENT...SEE AND OPEN WAVE AS THE MORE LIKELY EVENT.
250 MB JET CORE STILL ON TRACK TO PUT SE LOUISIANA...SW AND S
MISSISSIPPI IN RIGHT REAR QUAD BY 12Z SAT. THIS IS IN LINE WITH
PROJECTED MOVEMENT OF 500 MB TROUGH. WITH CURRENT HIGH DEW POINTS...
PRECIP WATER VALUES OF 1.6 TO 1.7 INCHES...CURRENT QPF VALUE FROM
NCEP LOOK OK. WILL EXTEND FLASH FLOOD WATCH ACROSS ENTIRE CWA FOR
SAT. WILL UPDATE ZONES TO REFLECT THIS. POPS LOOK OK FOR NOW.

AS FOR MARINE...WILL HOLD OFF ON SMALL CRAFT EXERCISE CAUTION UNTIL
SAT AFTERNOON AND SMALL CRAFT ADZY WIND LEVELS TIL SAT NIGHT/SUN
PERIOD.

.NEW...NONE.
LA...FFA ALL PARISHES IN SE LOUISIANA.
MS...FFA MSZ068>071-077-080>082.

In the hours before

Special weather statement, Mar 2, 10:30 PM CST, 3 hours 10 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-031300-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1030 PM CST FRI MAR 2 2001

.SYNOPSIS...UNSTABLE AIRMASS COVERS MOST OF THE COUNTY WARNING AREA
WITH A STATIONARY FRONT LOCATED FROM NEAR THE ATCHAFALAYA RIVER TO
MCCOMB MISSISSIPPI. THE FRONT IS EXPECTED TO REMAIN STATIONARY
TONIGHT AS A A LOW PRESSURE SYSTEM DEVELOPS OVER THE GULF AND MONVE
NORTHEAST ALONG THE FRONT SATURDAY. AN UPPER DISTURBANCE WILL BE
APPROACHING THE REGION FROM THE WEST.

...THUNDERSTORMS...
SCATTERED SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL MOVE
NORTHEAST ACROSS THE AREA TONIGHT THROUGH SATURDAY. A FEW
THUNDERSTORMS MAY BE SEVERE FROM SATURDAY MORNING TO NOON.

...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST AND EAST
CENTRAL LOUISIANA...SOUTHWEST AND EXTREME SOUTH MISSISSIPPI THROUGH
SATURDAY...

RAINFALL RATES OF ONE INCH PER HOUR IS LIKELY. RAINFALL AMOUNTS OF
THREE INCHES CAN BE EXPECTED WITH ISOLATED AMOUNTS OF FIVE INCHES
POSSIBLE SATURDAY.

...ACTIONS...
STORM SPOTTER ACTIVATION IS REQUESTED FOR TONIGHT AND SATURDAY.

EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR SEVERE WEATHER
AND FLOODING DUE TO HEAVY RAINFALL LATE TONIGHT AND SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERjS
SHOULD BE LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 6:35 AM CSTFlash Flood WarningLIXSaint Tammany3 hr
Mar 3, 7:57 AM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche, Saint Charles33 min
Mar 3, 8:14 AM CSTTornado WarningLIXJefferson, Saint Charles31 min
Mar 3, 8:34 AM CSTSevere Thunderstorm WarningLIXOrleans, Saint Bernard26 min
Mar 3, 12:31 PM CSTSevere Thunderstorm WarningLIXAssumption, Lafourche, Saint Charles, Saint James, Saint John the Baptist, Terrebonne44 min
Mar 3, 12:31 PM CSTSevere Thunderstorm WarningLIXAscension44 min
Mar 3, 1:45 PM CSTSevere Thunderstorm WarningLIXSaint Tammany60 min
Mar 3, 1:50 PM CSTSevere Thunderstorm WarningLIXOrleans, Saint Bernard40 min
Mar 3, 1:50 PM CSTSevere Thunderstorm WarningLIXJefferson, Saint Charles40 min
Mar 3, 2:10 PM CSTSevere Thunderstorm WarningLIXWashington35 min
Mar 3, 3:27 AM CSTSevere Thunderstorm WarningLIXHancock, Harrison33 min
Mar 3, 9:21 AM CSTTornado WarningLIXHancock24 min

Nearby

Flash Flood Warnings in Louisiana, 2001Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.